Delivery of tobramycin by inhalation to the lungs of patients with cystic fibrosis (CF) who are infected with Pseudomonas aeruginosa has been proven to be effective and safe. The aerosol administration allows high concentrations of tobramycin to be delivered to the site of infection with limited systemic absorption. The authors present a case about a patient with CF who developed recurrent eosinophilia and severe persistent bronchospasm following repeated administration of preservative-free tobramycin by inhalation, beginning at 16 months of age.
The patient then developed similar signs and symptoms when he was administered tobramycin intravenously on one occasion at 5 1/2 years. The patient had a history of environmental allergies. Temporal sequence of his signs and symptoms after each administration of tobramycin (similar to re-challenge testing), and his improvement after discontinuation of the drug strongly suggest an adverse drug reaction.
In conclusion, it's suggested that hypersensitivity reaction should be considered in patients who develop recurrent eosinophilia and deterioration of pulmonary function following the use of tobramycin by inhalation or by intravenous administration.